• Journal Watch
  • Role of ketamine in refractory neonatal seizures: An underexplored option for resource limited settings.

Role of ketamine in refractory neonatal seizures: An underexplored option for resource limited settings.

 
0.0
 
0.0 (0)
459 0
Citation
Huntsman RJ, Strueby L, Bingham W. Are Ketamine Infusions a Viable Therapeutic Option for Refractory Neonatal Seizures? 
Pediatr Neurol. 2019 Sep doi: 10.1016/j.pediatrneurol.2019.09.003. 

Commentary:

Kavita Srivastava

Professor, Bharati Vidyapeeth University Medical College, Pune, India

Neonatal seizures are a common presentation of neonatal encephalopathy, and can progress to refractory status epilepticus (not responding to two anti-epileptic drugs). Frequently, phenobarbitone and phenytoin or levetiracetam are used, followed by midazolam drip if the seizures persist, often necessitating mechanical ventilation. However GABA-ergic medications like Phenobarbitone and midazolam have limited efficacy in neonates and activation of GABA receptors can have a paradoxical excitatory effect on neurons

The neonatal brain has a relative excess of excitatory glutamate with NMDA and AMPA receptors being the predominant receptor type. This can predispose to seizures in the setting of brain insults such as HIE, hypoglycemia, and stroke. Thus ketamine, as a NMDA receptor antagonist, would seem an attractive option for neonatal seizures. Ketamine is a valuable agent in the armamentarium for refractory and super-refractory status epilepticus in children and adults.(1,2) In resource limited settings, ketamine is freely available as sedative for procedures.

There is scarcity of studies on the use of ketamine for seizures in neonates. The earliest report is from Tarocco et al (2014) from Italy, who used it in a late preterm with Pierre Robin sequence, lissencephaly, polymicrogyria and severe neonatal epilepsy. After the neonate failed to repond to high dose phenobarbitone, phenytoin, levetiracetam and a midazolam infusion (up to 20 mcg/kg/min), ketamine resulted in complete clinical and electrical resolution of seizures. Fifteen days later, however, after weaning off levetiracetam and phenytoin and a decrease in midazolam infusion, seizures recurred. Despite an increase in ketamine to 60 mcg/kg/min the neonate ultimately succumbed.(3)

Brotherton et al (Kenya) also reported successful termination of seizures in a neonate with severe birth asphyxia, which did not respond to phenobarbitone and phenytoin. They reiterated its benefit in resource constrained settings. Freibauer also reported cessation of seizures after initiation of ketamine with the ketogenic diet in an infant with a KCNQ2 mutation, who had predictably failed many AED. However, the child was taken off support after parental counseling. (4,5)

In the current case report, a 39 weeks gestation neonate with hypoxic ischemic encephalopathy was treated with hypothermia and 40 mg/kg of phenobarbitone. Continuous EEG monitoring revealed electrographic seizures, for which phenytoin and topiramate were started, followed by a continuous midazolam infusion. Due to hypotension, ionotropes were added. MRI showed a hemorrhagic infarct in right temporal lobe. In view of continued seizures, ketamine was added, resulting in control of seizures. The midazolam infusion was tapered and hemodynamic parameters improved. After 2 days, ketamine was tapered gradually and discontinued. By 10th day, he had a normal neurologic exam except for hypotonia. He was discharged on topiramate and phenobarbital. On followup, at 10 months, topiramate was discontinued and at 17 months, phenobarbitone was weaned off. Mild spasticity of left lower limb was present but the patient was seizure-free with a normal EEG.

There have been certain concerns regarding use of ketamine in newborns. Ketamine, like midazolam and several other commonly used anesthetics, can induce neuronal degeneration and apoptosis in several brain regions in immature rodents and nonhuman primates. This is thought to be caused by upregulation of NMDA receptors leading to accumulation of intracellular calcium, predisposing to apoptosis and neuronal death. However data in animal models and humans suggest that ketamine-induced neuronal death may occur only in the setting of repeated high doses of ketamine, suggesting that brief treatments may not be harmful. Furthermore, as mitochondrial dysfunction is thought to play a role in the ketamine-induced could theoretically block the neurotoxic effects.

In view of limited options, neurologists are often stuck when a newborn does not respond to conventional AEDs. The use of ketamine, with its favorable cardiorespiratory profile, deserves further exploration.

 

References:

1) Höfler, J., & Trinka, E. (2018). Intravenous ketamine in status epilepticus. Epilepsia. 2018; Oct;59 Suppl 2:198-206

2) Verrotti A, Ambrosi M, Pavone P, Striano P. Pediatric status epilepticus: improved management with new drug therapies? Expert Opin Pharmaco. 2017;18:789-98.

3) Tarocco A, Ballardini E, Garani G. Use of ketamine in a newborn with refractory status epilepticus: A case report. Pediatr Neurol. 2014;51;154-6.

4) Brotherton BJ, Partikian A. The use of Ketamine to treat neonatal refractory status epilepticus in a resource limited setting. Ann Pediatr. 2018; 2: 1009.

5) Freibauer A, Jones K. KCNQ2 mutation in an infant with encephalopathy of infancy with migrating focal seizures. Epileptic Disord. 2018;16:541-4.

Reader Reviews

No reader reviews
Already have an account? or Create an account

pleasedonate